Alert archive / Iowa / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 66, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 12, 2000, 4:50 PM CDT for Dallas County, Iowa. It was in force for 40 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 12, 2000, 4:50 PM CDT (21:50 UTC)
- Expired
- Jun 12, 2000, 5:30 PM CDT
- In force
- 40 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties
County Dallas County, IA
The radar
The Des Moines radar (KDMX), 27 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 5:03 PM CDT | Tornado F0 | Perry, IA | Brief rope tornado |
| Jun 12, 5:05 PM CDT | Hail 1.75 | Perry, IA | |
| Jun 12, 5:30 PM CDT | Tornado F0 | Minburn, IA | Brief rope tornado |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 12, 4:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.8 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2379 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 173 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
340 WUUS53 KDMX 122150 SVRDSM IAC049-122230- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 450 PM CDT MON JUN 12 2000 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN DALLAS COUNTY IN CENTRAL IOWA * UNTIL 530 PM * AT 444 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES WEST OF DAWSON...OR ABOUT 39 MILES NORTHWEST OF DES MOINES...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR PERRY AROUND 510 PM NEAR WOODWARD AROUND 520 PM HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA. FREQUENT DEADLY LIGHTNING IS OCCURRING. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT SUCH AS COMPUTERS AND TELEVISIONS. NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:30 PM CDT, 1 hour 20 minutes earlier.
Area forecast discussion, Jun 12, 3:30 PM CDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 330 PM CDT MON JUN 12 2000 MAIN CONCERN IS SEVERE WEATHER THREAT TUESDAY AFTERNOON AND EVENING. GENERALLY FOLLOWING AN ETA/AVN BLEND FOR THIS FORECAST. SOME BETTER ORGANIZED CONVECTION NOW FIRING ALONG THE FRONTAL BOUNDARY BISECTING OUR CWA. MOST OF THIS ACTIVITY SHOULD BE CONFINED TO THE CENTRAL PORTION OF OUR AREA THROUGH EARLY EVENING. WILL KEEP SCATTERED PRECIPITATION WORDING THROUGH THE EVENING AND CARRY ISOLATED WORDING SOUTH OF FRONTAL BOUNDARY. ON TUESDAY AREA LOOKS TO BE PRIMED FOR A SEVERE WEATHER EVENT. VERY UNSTABLE AIR MASS WILL BE PRESENT. MODELS INDICATE THAT SOME INITIAL WARM CAPPING LAYER AIR WILL SHIFT TO THE EAST ALLOWING A CORRIDOR OF UNCAPPED AIR IN ADVANCE OF THE COLD FRONT MOVING INTO NORTHWEST IA LATE AFTERNOON INTO EARLY EVENING. AGREE WITH KARX IN TAKING THE SLOWER MOVEMENT OF THE FRONT AS VERY STRONG UPPER WINDS ON THE BACK SIDE OF THE APPROACHING UPPER TROUGH SHOULD YIELD A SLOWER MOVEMENT. BIG QUESTION TOMORROW IS WEATHER CONVECTION OVER WESTERN IOWA WILL REMAIN CELLULAR OR QUICKLY DEVELOP INTO A SQUALL LINE. WINDS WILL BE VERY CONDUCIVE TO ROTATING SUPERCELLS. ALSO WILL CELLS DEVELOP IN ADVANCE OF THE FRONT OR WILL THE ONLY ACTION BE RIGHT ALONG THE FRONT. IF IT IS THE LATER...THEN ACTION WOULD PROBABLY BE CONFINED TO THE WESTERN CWA DURING THE LATE AFTERNOON AND HOLD OFF IN THE EAST TIL THE EVENING. EITHER WAY...WE WILL PROBABLY HAVE SEVERE STORMS. SO WILL KEEP GOOD CHANCE TO LIKELY GOING IN ALL AREAS TUESDAY AFTERNOON AND NIGHT. COLD POOL AND A LITTLE QG FORCING ON WEDNESDAY WILL NECESSITATE MENTION OF POPS ON WEDNESDAY. MOS TEMPS LOOK FAIRLY GOOD. IN THE EXTENDED...MRF CONTINUES TO SHOW A STRONG SYSTEM COMING THROUGH FRIDAY. UPPER TROUGH OVER AREA SATURDAY SO WILL KEEP MENTION OF SHOWERS ON SATURDAY. .DSM...SEVERE THUNDERSTORM WATCH UNTIL 02Z6. JAW
In the hours before
Special weather statement, Jun 12, 12:30 PM CDT, 4 hours 20 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-131100- CENTRAL IOWA THUNDERSTORM OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 1230 PM CDT MON JUN 12 2000 ...TODAY... HAZARD--ISOLATED SEVERE THUNDERSTORMS WITH WIND GUSTS NEAR 60 MPH AND HAIL UP TO ONE INCH IN DIAMETER. AREA OF CONCERN--ALL OF THE CENTRAL THIRD OF IOWA...ESPECIALLY THOSE AREAS NORTH OF HIGHWAY 34 AND SOUTH OF HIGHWAY 20. TIMING--THIS AFTERNOON THROUGH 8 PM. METEOROLOGICAL COMMENTS--A WARM FRONT CONTINUES TO EXTEND EAST TO WEST ACROSS CENTRAL IOWA. THIS FRONT WILL SLOWLY LIFT NORTH THROUGHOUT THE AFTERNOON AND EVENING. IN ADDITION...A WEAK UPPER LEVEL DISTURBANCE ALONG THE MISSOURI RIVER WILL MOVE OVER THE STATE TODAY. AN UNSTABLE AIRMASS PERSISTS OVER MUCH OF IOWA...ESPECIALLY CENTRAL AND SOUTHERN PORTIONS OF THE STATE. A WEAK SMALL SCALE SURFACE LOW PRESSURE SYSTEM OVER SOUTHEAST IOWA CONTINUES TO ENHANCE CONVERGENCE ALONG THE FRONT...ESPECIALLY OVER CENTRAL IOWA. AS THE UPPER DISTURBANCE TRAVERSES THE STATE...SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR THE FRONTAL BOUNDARY. WIND SPEEDS OVER THE LOWER TEN THOUSAND FEET OF THE ATMOSPHERE REMAIN VERY LIGHT. THIS WILL LIMIT THE MAIN ISOLATED SEVERE THREAT TO LARGE HAIL AND SUDDEN DOWNBURST WINDS. IN ADDITION...THE SLOWER MOVEMENT OF THE STORMS COULD PRODUCE SOME LOCALLY HEAVY RAINFALL. SPOTTER PLANNING--SPOTTER AND AMATEUR RADIO GROUPS MAY BE NEEDED DURING THE AFTERNOON AND EARLY EVENING HOURS. ...OUTLOOK FOR TUESDAY... HAZARD--A FAST MOVING SQUALL LINE OF THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL AND THE POSSIBILITY OF TORNADOES. AREA OF CONCERN--ALL OF CENTRAL IOWA. TIMING--THIS LINE OF THUNDERSTORMS IS EXPECTED TO DEVELOP ON TUESDAY AFTERNOON AHEAD OF A COLD FRONT AND THE LINE WILL MOVE SOUTHEAST THROUGH THE EVENING. METEOROLOGICAL COMMENTS--A STRONG UPPER LEVEL SYSTEM ACCOMPANYING A COLD FRONT WILL MOVE INTO VERY MOIST AND VERY UNSTABLE AIR OVER IOWA. INSTABILITY AND WIND SHEAR FACTORS ARE FORECAST TO BE HIGH AND FAVORABLE FOR SEVERE WEATHER DEVELOPMENT OVER MUCH OF CENTRAL IOWA. SPOTTER PLANNING--EMERGENCY MANAGERS MAY WANT TO BEGIN TO TAKE THE NECESSARY PLANNING STEPS IN PREPARATION FOR THIS EVENT. AMATEUR RADIO AND SPOTTER GROUPS SHOULD ALSO KEEP ADVISED ON THE LATEST INFORMATION CONCERNING THIS EVENT. JW
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 4:27 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Guthrie | 18 min |
| Jun 12, 5:32 PM CDT | Severe Thunderstorm Warning | DMX | Dallas | 28 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.